"Aren't Aminoglycosides ototoxic or is it just just when they are given via IV form? When. I say ototoxic I'm including vestibiotoxicity as well. The other thing I've heard / read with these drugs is that one has to be monitored closely after succession and can't go into noise environments for 6 mo.because this class of drug doesn't leave the ear quickly - again this may only pertain to IV administration."
That's like asking "Aren't all Irishmen drunkards?"
Aminoglycosides include a lot of useful drugs (among them deriviatives of the Micromomospora genus including the antibiotics amikacin, arbekacin, gentamicin. kanamicin, neomycin, netilmicin, paromomicin; and those derived from Streptomyces fenus such as streptomycin, tobramycin and apramycin).
The ototoxicity is one possible side effect and it is dosage related. Higher doses of these drugs are reserved for serious, life-threatening illnesses such as septicemia and other truly serious infections. They are given IV or IM because they aren't well absorbed from the GI tract.
Mild, low dilutions of tobramycin are used for a number of milder infections. There is little to no chance of ototoxicity, and none with topical application. I've been around for a while and I've never heard of ototxicity from topical tobramycin.
I haven't seen the book you refer to online. By the time I keep up with patients, medical journals and taking coursework on new medical material to keep current, I don't have time to read the sensationalist junk people put online to make a buck.
Glad that your hearing tests were fine. Obviously, your concern wasn't grounded,a nd you are fine.
When one expert answers a question, others do not "chime in, since only one may be paid for their time.